Alert archive / Georgia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 9, 2012, 3:30 PM EDT for Candler County, Georgia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 9, 2012, 4:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Charleston, SC
County Candler County, GA
The radar
The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
542
WWUS82 KCHS 091930
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT THU AUG 9 2012
GAZ099-100-114-115-092030-
BULLOCH-CANDLER-EVANS-TATTNALL-
330 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
BULLOCH AND CANDLER COUNTIES THROUGH 430 PM EDT...
AT 326 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...7 MILES WEST OF COLLINS...MOVING NORTHEAST AT
25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE...COBBTOWN...COLLINS...METTER...PORTAL...PULASKI...REGISTER AND
WESTSIDE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3243 8219 3247 8219 3252 8216 3256 8209
3255 8203 3259 8201 3260 8199 3231 8169
3210 8221 3218 8219 3223 8222 3236 8225
TIME...MOT...LOC 1930Z 239DEG 23KT 3220 8221
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:07 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 9, 2:07 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 207 PM EDT THU AUG 9 2012 .SYNOPSIS... ATLANTIC HIGH PRESSURE WILL REMAIN OFFSHORE THROUGH LATE WEEK...WHILE A WEAK TROUGH OF LOW PRESSURE PERSISTS INLAND. A STRONG LOW PRESSURE SYSTEM WILL DEVELOP TO THE NORTH ON FRIDAY...WHILE AN ASSOCIATED COLD FRONT APPROACHES OVER THE WEEKEND. THE FRONT WILL LIKELY STALL OVER OR NEAR THE AREA...BEFORE DISSIPATING BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... EARLY WATER VAPOR IMAGERY DEPICTS A MID/UPPER LEVEL TROUGH SHIFTING EAST OF THE MISSISSIPPI VALLEY. MEANWHILE...A SURFACE ANALYSIS CONTINUES TO SHOW ATLANTIC HIGH PRESSURE IN PLACE BUT MODELS INDICATE THAT A WEAK SURFACE TROUGH SHOULD FORM JUST INLAND LATER THIS AFTERNOON. IN ADDITION SEVERAL BOUNDARIES ARE NOTED ACROSS THE FORECAST AREA...REMNANT OUTFLOW FROM CONVECTION OVER THE SOUTHEAST MIDLANDS LAST NIGHT. MESOSCALE ANALYSIS SHOWS SOME DRIER AIR IN PLACE OVER THE AREA COMPARED TO THE PAST COUPLE OF DAYS...WITH PRECIPITABLE WATER VALUES RANGING FROM 1.6 TO 1.9 INCHES...WITH THE DEEPEST MOISTURE ACROSS FAR SOUTHERN GEORGIA AND NORTHERN FLORIDA. DIFFERENTIAL HEATING...DUE IN LARGE PART TO AN EXTENSIVE AREA OF FOG EARLIER THIS MORNING...AND THE PRESENCE OF SMALL SCALE BOUNDARIES SHOULD MAKE FOR SOME FAIR DESTABILIZATION THIS AFTERNOON. PULSE CONVECTION SHOULD BECOME SCATTERED TO NUMEROUS TO THE W OF I-95...ESPECIALLY ACROSS INTERIOR SOUTHEAST GA...AND MAINLY ISOLATED ALONG COASTAL SOUTH CAROLINA. BEST INSTABILITY PARAMETERS SUGGEST STRONGER THUNDERSTORMS WILL END UP OVER INLAND AREAS MAINLY ALONG AND W OF I-95. ISOLATED SEVERE WEATHER MAY BE POSSIBLE LOCALLY WITH SBCAPE VALUES RANGING FROM 3-4K J/KG ACROSS MUCH OF THE AREA AND DOWNDRAFT CAPES OVER 1000 J/KG ACROSS MUCH OF SOUTH CAROLINA AND WEST TOWARD THE CSRA. STEERING FLOW WILL BE WEAK ACROSS THE AREA...RESULTING IN SLOW MOVING THUNDERSTORMS. TO THE S OF I-16...PWATS ARE HIGHER AND CONVECTIVE INITIATION WILL LIKELY OCCUR SOMEWHAT EARLIER IN THE DAY. MORE SUNSHINE TODAY SHOULD ALLOW HIGH TEMPERATURES TO REACH 89-92 DEGREES INLAND FROM THE COAST...ALTHOUGH HAVE LEANED TOWARD THE LOWER END OF THAT RANGE WHERE THE FOG WAS MOST EXTENSIVE THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... MODELS IN GOOD AGREEMENT ON DRIVING A FAIRLY SIGNIFICANT MID LEVEL TROUGH INTO THE GEORGIA AND THE CAROLINAS TONIGHT AND THIS FEATURE WILL LIKELY MAINTAIN SCATTERED CONVECTIVE RAINS ACROSS THE FORECAST AREA THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS. WEAK HEIGHT FALLS SUGGEST CONVECTION COULD REMAIN STRONG INLAND IN MULTICELL CLUSTERS WITH SCATTERED SHOWERS AND TSTMS DEVELOPING TOWARD COASTAL AREAS OVERNIGHT... ESPECIALLY IF AIR MASS GOES UNTAPPED FROM SEA BREEZE CONVECTION THIS AFTERNOON. FRIDAY AND SATURDAY...A STRONG UPPER LOW SYSTEM WILL ROTATE INTO THE OHIO VALLEY REGION ON FRIDAY...PROVIDING THE NECESSARY ENERGY TO DEVELOP AN UNSEASONABLY STRONG CO-LOCATED SURFACE LOW. THE STACKED LOW SYSTEM WILL SLOWLY MEANDER FARTHER TO THE NORTH/NORTHEAST FRIDAY INTO SATURDAY...WHILE THE UPPER TROUGH STRETCHING DOWN THE EAST COAST AMPLIFIES ACCORDINGLY. A TRAILING COLD FRONT WILL MAKE STEADY PROGRESS TOWARD THE COASTLINE THROUGH THE DAYTIME HOURS SATURDAY...AIDED BY A SERIES OF SHORTWAVES DOWNSTREAM OF THE TROUGH AXIS JUST TO THE WEST. UPPER LEVEL SUPPORT WITHIN THE RIGHT REAR ENTRANCE OF A STRENGTHENING UPPER JET...COMBINED WITH SHORTWAVE ENERGY AND LOW LEVEL CONVERGENCE FROM THE APPROACHING COLD FRONT...WILL ENHANCE DEEP MOISTURE ACROSS THE REGION. AS A RESULT...SHOWER/THUNDERSTORM POTENTIAL WILL INCREASE FRIDAY AND SATURDAY. WILL CONTINUE TO ADVERTISE MOST SIGNIFICANT CONVECTIVE COVERAGE ON SATURDAY...WHEN THE FRONT WILL BE CLOSEST TO THE FORECAST AREA AND UPPER LEVEL SUPPORT WILL BE MAXIMIZED. HAVE INDICATED POPS GENERALLY IN THE 40 PERCENT RANGE FRIDAY AND FRIDAY NIGHT...INCREASING TO AROUND 50 PERCENT BY SATURDAY. CONSIDERING THE UNSEASONABLY STRONG SYNOPTIC LEVEL FEATURES AT BOTH THE SURFACE AND ALOFT...AS WELL AS TYPICAL SUMMERTIME HEATING AND INSTABILITY...WILL NEED TO MONITOR MODEL TRENDS AND STORM PREDICTION CENTER OUTLOOKS FOR SEVERE WEATHER POTENTIAL. HIGH TEMPERATURES FRIDAY AND SATURDAY WILL BE SUPPRESSED SLIGHTLY BY THICKENING CLOUD COVER AND DECREASING HEIGHTS ALOFT. EXPECT TEMPERATURES TO PEAK IN THE UPPER 80S TO AROUND 90 DEGREES BOTH AFTERNOONS...LIKELY COOLEST ON SATURDAY WHEN RAIN COVERAGE WILL BE GREATEST. SUNDAY...AS THE UPPER LOW CENTER CONTINUES TO LIFT INTO EASTERN CANADA...THE EAST COAST TROUGH WILL BECOME LESS AMPLIFIED TO THE SOUTH. THIS WILL CAUSE THE COLD FRONT TO STALL AND BEGIN TO DISSIPATE OVER OR NEAR THE FORECAST AREA EARLY NEXT WEEK. WEAK HIGH PRESSURE WILL ATTEMPT TO BUILD FROM THE WEST AND INTRODUCE DRIER AIR INTO THE SOUTHEAST STATES. EXPECT PRECIPITATION POTENTIAL TO DECREASE AS A RESULT...AND HAVE LIMITED POPS INTO THE SLIGHT CHANCE TO LOW CHANCE RANGE ACCORDINGLY. WILL INDICATE BEST CONVECTIVE COVERAGE ACROSS SOUTHEAST GEORGIA ZONES CLOSEST TO LINGERING MOISTURE ALONG THE SOUTHERN BOUNDARY OF THE DISSIPATING FRONT. TEMPERATURES ON SUNDAY WILL REBOUND INTO THE LOWER 90S AWAY FROM THE LOCALLY COOLER COASTLINE DUE TO INCREASING INSOLATION AND A SLIGHT INCREASE IN HEIGHTS ALOFT. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... A LESS AMPLIFIED UPPER LEVEL PATTERN IS EXPECTED MONDAY THROUGH THE MIDDLE OF NEXT WEEK. THE SURFACE PATTERN WILL REMAIN RELATIVELY WEAK AS WELL...WITH SUBTLE HIGH PRESSURE SETTLING OVER THE REGION MONDAY AND TUESDAY. MEDIUM RANGE MODELS ARE IN SOME DISAGREEMENT REGARDING THE TRACK OF SHORTWAVE ENERGY WITHIN THE BASE OF A WEAK UPPER TROUGH THAT WILL TAKE SHAPE ALONG THE EAST COAST LATE TUESDAY INTO THURSDAY. HAVE LIMITED PRECIPITATION CHANCES ON MONDAY AND TUESDAY...LACKING NOTABLE DEEP MOISTURE AND UPPER LEVEL SUPPORT. HAVE THEN INCREASED POPS SLIGHTLY FOR WEDNESDAY AND THURSDAY TO ACCOUNT FOR THE FORMATION OF THE BROAD UPPER TROUGH ALONG THE EAST COAST AND AN ASSOCIATED SURFACE WAVE OF LOW PRESSURE. STILL EXPECT CONVECTION TO MAINTAIN A MORE SEASONAL DIURNAL DEVELOPMENT PATTERN...WITH BEST COVERAGE DURING THE FAVORED AFTERNOON/EVENING HOURS EACH DAY. HIGH TEMPERATURES WILL GENERALLY RANGE IN THE LOWER 90S AWAY FROM THE LOCALLY COOLER COASTLINE. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... KCHS...THE COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD BE ISOLATED THROUGH MUCH OF THE AFTERNOON ACROSS COASTAL SOUTHEAST SOUTH CAROLINA SO HAVE ONLY INCLUDED VICINITY THUNDERSTORMS IN THE TAF FROM 1930-2300Z. A PASSING UPPER LEVEL DISTURBANCE TONIGHT SHOULD SHIFT THE FOCUS OF PRECIPITATION TO OFF THE SOUTH CAROLINA COAST...SO HAVE MAINTAINED VICINITY SHOWERS FROM 06Z-14Z. OUTSIDE OF ANY CONVECTION...VFR CONDITIONS SHOULD PREVAIL THROUGH THE PERIOD. KSAV...CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE THROUGH MUCH OF THIS AFTERNOON ACROSS SOUTHEAST GEORGIA AND HAVE INCLUDED VICINITY THUNDERSTORMS IN THE TAF THROUGH EARLY EVENING. A TEMPO GROUP FOR THUNDERSTORMS WITH REDUCED CIGS/VSBYS IS ALSO IN THE TAF FROM 18-22Z. MOISTURE COULD ONCE AGAIN BECOME TRAPPED BENEATH THE NOCTURNAL INVERSION AND MVFR OR LOWER CONDITIONS ARE POSSIBLE DURING THE LATE NIGHT/EARLY MORNING HOURS...MAINLY DUE TO STRATUS AS WINDS ALOFT MAY BE TOO STRONG TO SUPPORT FOG. EXTENDED AVIATION OUTLOOK... CONDITIONS WILL REMAIN UNSETTLED THROUGH THE UPCOMING WEEKEND. BRIEF PERIODS OF MVFR OR LOWER CONDITIONS WILL BE POSSIBLE WITH ANY SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON/EVENING HOURS. && .MARINE... NO SIGNIFICANT CHANGE TO SYNOPTIC PATTERN OR FORECAST CONDITIONS TODAY WITH S FLOW CLOSE TO 10 KT. LOW LEVEL JET WILL INCREASE TONIGHT AND WE SHOULD SEE WINDS INCREASE TO NEAR 15 KT WITH GUSTS TO 20 KT AT TIMES AND SEAS BUILD FROM 2 FT TO 3-4 FT LATE. FRIDAY THROUGH MONDAY...SOUTH TO SOUTHWEST FLOW WILL CONTINUE ACROSS THE LOCAL WATERS UNDER THE INFLUENCE OF THE SUBTROPICAL HIGH TO THE EAST. AS A COLD FRONT APPROACHES FROM THE NORTHWEST EARLY THIS WEEKEND...THE LOW LEVEL FLOW WILL INCREASE WITH THE TIGHTENING PRESSURE GRADIENT. WINDS COULD SURGE CLOSE TO MARGINAL SMALL CRAFT ADVISORY LEVELS FRIDAY INTO EARLY SATURDAY...BUT STILL EXPECT CONDITIONS TO REMAIN JUST BELOW CRITERIA AT THIS POINT. SINCE THE FRONT IS EXPECTED TO DISSIPATE WITHOUT A CLEAR PASSAGE ACROSS THE MARINE ZONES...WINDS WILL MAINTAIN A SOUTHERLY COMPONENT INTO EARLY NEXT WEEK. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JAQ SHORT TERM... LONG TERM... AVIATION...JAQ MARINE...
Hazardous weather outlook, Aug 9, 4:23 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 423 AM EDT THU AUG 9 2012 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-100830- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 423 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 3:30 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT THU AUG 9 2012
GAZ099-100-114-115-092030-
BULLOCH-CANDLER-EVANS-TATTNALL-
330 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
BULLOCH AND CANDLER COUNTIES THROUGH 430 PM EDT...
AT 326 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...7 MILES WEST OF COLLINS...MOVING NORTHEAST AT
25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE...COBBTOWN...COLLINS...METTER...PORTAL...PULASKI...REGISTER AND
WESTSIDE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3243 8219 3247 8219 3252 8216 3256 8209
3255 8203 3259 8201 3260 8199 3231 8169
3210 8221 3218 8219 3223 8222 3236 8225
TIME...MOT...LOC 1930Z 239DEG 23KT 3220 8221The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:01 PM EDT | Special Weather Statement | CHS | Effingham | 59 min |
| Aug 9, 5:20 PM EDT | Special Weather Statement | CHS | Bulloch, Candler, Evans, Tattnall | 70 min |
| Aug 9, 6:01 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Evans, Liberty, Long, Tattnall | 59 min |
| Aug 9, 6:33 PM EDT | Special Weather Statement | CHS | Bulloch, Candler, Screven | 57 min |
| Aug 9, 6:38 PM EDT | Special Weather Statement | CHS | Liberty, McIntosh | 67 min |
| Aug 9, 6:52 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Chatham, Effingham | 53 min |
| Aug 9, 7:10 PM EDT | Special Weather Statement | CHS | Chatham | 50 min |
| Aug 9, 7:16 PM EDT | Special Weather Statement | CHS | Screven | 44 min |
| Aug 9, 7:43 PM EDT | Special Weather Statement | CHS | Hampton | 47 min |
Nearby
Special Weather Statements in Georgia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.